Topic Options
#15121 - 12/08/00 05:33 PM What positive effects have you had from Accutane, Soriatane or other drug for icthy.?
Chandra Offline
Member

Registered: 11/20/00
Posts: 707
Loc: Grants Pass, OR
Hello, could you please list the positive effects these drugs have had on your skin if any? I am specifically wondering if it increasing the elasticity of your skin. I am especially interested in hearing from people wiht lamellar icthyosis, but I'd love to hear from anyone and everyone about any skin medications (not topical stuff, but pills) and what the effects were. Thank you!

impookie3@hotmail.com
_________________________
I am female, and was born in 1972 with Lamellar Ichthyosis.

Top
#15122 - 12/08/00 05:52 PM Re: What positive effects have you had from Accutane, Soriatane or other drug for icthy.?
Laura Phillips Offline


Member

Registered: 07/31/08
Posts: 12
Loc: Detroit, MI
Hey Chandra,

There's a little bit of information on Accutane on another section of the website; I don't know if you've seen that yet or not.
http://www.ichthyosis.com/retinoid.htm

For me personally, Accutane is the only retinoid I've taken. I took Accutane, off and on, for 17 years. To the best of my knowledge, I do not have any bone changes as a result of taking Accutane. However, as I get older, I get more concerned about bone changes...and the potential risk for bone changes at this time outweighs the benefits of taking Accutane for me. I'm able to control my skin well enough with just topical creams and other stuff.

Accutane definitely increased the elasticity of my skin. I LOVED it. Chris, on the other hand, thought I felt like a rubber chicken (his words, not mine!) He thought it felt odd...it was definitely more elastic, but in an unnatural way to him. He prefers my skin when it's drier and less elastic, but off Accutane. Seeing as Chris is the person, besides myself, who spends the most time with my body, this did also factor heavily into my decision not to use Accutane right now.

I re-evaluate whether to use Accutane or not periodically. It was a godsend for 17 years of my life. If you're going to take it or any other retinoid, educate yourself as much as possible about the potential risks and rewards, and then decide for yourself whether it's the way to go for you or not.

Retinoids definitely have risks--that's why their use is still kind of controversial for people with ichthyosis (unlike people who take Accutane for severe acne, people with ichthyosis generally need to take much higher doses for much more extended periods of time...under those circumstances, people with ichthyosis have a higher likelihood of seeing serious side effects than people who take Accutane for acne. So, keep that in mind when reading up about Accutane--a lot of the information you'll find is targeted at people who will be taking it for acne).

Back to your question about benefits though--the ectropion around my eyes was dramatically reduced (my eyes looked as close to 'normal' as they ever did, and came closer to closing at night when I slept). Skin was definitely thinner. I personally found though that when I would get a cut or a scrape, it would take longer to heal when I was on Accutane than when I was off (and frequently actually get worse before it got better). MUCH easier to keep myself moist and comfortable. MUCH reduced shedding...didn't leave a trail of scales everywhere I went.

Benefits were significant. Significant enough, that during constant re-evaluation and re-challenging risks vs. rewards, I decided for the better part of 17 years to take Accutane (the off and on part was due to drug holidays...something else to discuss with your doctor. There's some thinking that if you can take a 'holiday' off retinoids--several months--that you reduce your chances of being affected by serious side effects, namely bone changes).

Hoi! That was a lot (and still only touches the tip of the iceberg in terms of my experiences with Accutane). Hope at least some of that was responsive to your question. Please let me know if you have other questions, or other aspects of my experience on which you'd like me to expand.

Laura

Top
#15123 - 12/12/00 04:07 PM Re: What positive effects have you had from Accutane, Soriatane or other drug for icthy.?
Chandra Offline
Member

Registered: 11/20/00
Posts: 707
Loc: Grants Pass, OR
Thanks for the input! It heartens me a bit to know that Accutane did make your skin more elastic. I think JR (my husband) would probably not mind the "rubber chicken" bit, but both of us would be a bit concerned about the healing of scrapes etc. I still haven't yet met with my dermatologist to discuss this, but I will do so soon.
_________________________
I am female, and was born in 1972 with Lamellar Ichthyosis.

Top
#15124 - 12/12/00 06:09 PM Re: What positive effects have you had from Accutane, Soriatane or other drug for icthy.?
Laura Phillips Offline


Member

Registered: 07/31/08
Posts: 12
Loc: Detroit, MI
Chandra,

Have fun making a decision (honestly, I know that sounds weird, but whether to use retinoids or not is a big decision, but it can be kind of fun, just the decision process).

I might approach the decision process for an adult differently than I would for a child. I'd gather as much information as possible (especially regarding bone changes--this is one of the side effects that won't go away after you stop taking retinoids IF you experience them. There are other side effects--elevated triglycerides, chapped lips, occasional nose bleeds due to your mucous membranes thinning--that you may or may not experience but not only are they less problematic they also go away when you stop taking the retinoid). But if you're unsure, as an adult, I might try out the retinoid for a while...see how much it really improves your skin, see what 'minor' side effects you personally experience, and then balance the risks vs. rewards after you've actually experienced the 'rewards' firsthand.

Also, if you do decide to take a retinoid, keep this in mind: My experience, and that of several other people I've talked to with ichthyosis, has been that when I start Accutane, my skin actually get WORSE for a few days. About 10 days into the treatment, I start to go into this big peel--face and hands first, then arms and legs, then the rest of my body. It takes me almost a full 30 days on drug before I experience a consistent, improved state in my skin (the process "levels off" so to speak). So, don't get worried if your skin gets worse when you first start...or if it seems like you're peeling like crazy. Talk to your doctor, of course, about concerns...but you might want to keep in mind the experiences of other people with ichthyosis and persevere, and keep taking the drug for a few more days (I've felt badly when I've heard in email or on the BB from people who started Accutane and hated it and stopped taking it---all in the space of 5 or 7 days. I don't think that's enough time to make a decision about what it's really going to do for your skin on a consistent basis over weeks or months or even years of use).

Okay, one other tip in my second marathon post [img]http://www.ichthyosis.com/ubb/smile.gif[/img] If you start taking a retinoid, you should have periodic x-rays (your doctor will decide how often and of what--just your spine, or other joints too). You should keep your own copies of your plates (the x-rays themselves). You may have to pay for them yourself--the last time I had it done, it was $80 for several films of my spine. However, the first signs of bone changes due to retinoid use can be very subtle. It is VERY IMPORTANT that the technician reading your x-rays can compare them to previous x-rays, to be able to distinguish the beginnings of potential retinoid-induced bone changes from other stuff that might be overlooked or dismissed. The easiest way to do this is to start keeping your own set of films and take them with you when you go for subsequent x-rays. This really only comes into play when you're taking a retinoid for a long period of time (even if you're using the 'drug holiday' technique). I can't imagine that you would have x-rays done more frequently than annually; every-other year is a very common strategy too. So this 'tip' only applies if you decide to take a retinoid and stay on it. Not something to worry about yet if you just want to 'test drive' it for 2 or 3 months.

Hope that helps,
Laura

Top
#15125 - 02/07/01 07:13 PM Re: What positive effects have you had from Accutane, Soriatane or other drug for icthy.?
Tina Nady Offline
Junior Member

Registered: 02/07/01
Posts: 3
Laura:

I just came across your marathon posts regarding your long term use of Accutane. Thanks for your input. It really helped. I'll keep you informed on what I decided to do. This "off accutane holiday" is no vacation! Hope to decide soon.

Tina

Top
#15126 - 02/20/01 05:38 PM Re: What positive effects have you had from Accutane, Soriatane or other drug for icthy.?
Laura Phillips Offline


Member

Registered: 07/31/08
Posts: 12
Loc: Detroit, MI
Thanks Tina! They really were marathons, weren't they? [img]http://www.ichthyosis.com/ubb/wink.gif[/img]

Yes, the "holidays" sucked. Let me know if you ever want to commiserate [img]http://www.ichthyosis.com/ubb/smile.gif[/img]

Laura

Top

Moderator:  Laura Phillips 

Copyright 2012 Ichthyosis Information